Back to contents

Side-effects

Like all medications, anti-HIV drugs can cause side-effects and these can be a reason why people don’t take their treatment properly.

The risk of side-effects can vary between people and between drugs. It isn’t inevitable that your HIV treatment will cause side-effects.

However, side-effects do happen. If you are concerned about the risk of developing a particular side-effect, mention this to your HIV doctor. You’ll be able to discuss your concerns, and it may be possible to choose a treatment that doesn’t cause the side-effect you are worried about.

Quite often, any side-effects are mild and happen during the first few weeks of treatment, either becoming more tolerable or going away completely with time. Your doctor can prescribe a number of drugs to help you cope with this initial period if necessary. 

Side-effects most commonly reported include headache, nausea, diarrhoea, and tiredness. You don’t have to ‘grin and bear’ side-effects – tell your doctor, especially if they are interfering with your quality of life. There may be ways of managing them, or other drugs you can try that will suit you better.

Don’t miss doses of your treatment in an attempt to avoid side-effects. If you develop a side-effect, you shouldn’t stop taking your HIV treatment, but do talk to your HIV doctor.

Some anti-HIV drugs have a very small risk of causing a serious allergic (hypersensitivity) reaction. Certain side-effects, such as rash in combination with other symptoms such as a fever, can be a sign of this hypersensitivity reaction. Contact your HIV clinic immediately (or A&E if out of hours) if you begin to develop a rash with a fever, or feel seriously unwell after starting a new anti-HIV drug. You can find out more about hypersensitivity reactions in NAM’s booklets Side-effects or Anti-HIV drugs.

You will be monitored at your regular HIV clinic visits to see if any side-effects might be causing you to develop longer-term health problems.

You can find out more about side-effects and how to deal with them in NAM’s booklet Side-effects.

Taking your HIV treatment

Published March 2014

Last reviewed March 2014

Next review March 2017

Contact NAM to find out more about the scientific research and information used to produce this booklet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.